Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 72, NWS Norman, OK

October 7, 20186 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 7, 2018, 4:33 AM CDT for 6 counties in Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2018, 4:33 AM CDT (09:33 UTC)
Expired
Oct 7, 2018, 8:30 AM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Carter County, OK, Jefferson County, OK, Johnston County, OK, Love County, OK, Marshall County, OK, Murray County, OK

The radar

The Norman radar (KTLX), 145 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

063 
WGUS54 KOUN 070933
FFWOUN
OKC019-067-069-085-095-099-071330-
/O.NEW.KOUN.FF.W.0072.181007T0933Z-181007T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
433 AM CDT SUN OCT 7 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Johnston County in southeastern Oklahoma...
  Jefferson County in southern Oklahoma...
  Love County in southern Oklahoma...
  Carter County in southern Oklahoma...
  Northwestern Marshall County in southeastern Oklahoma...
  Murray County in southern Oklahoma...

* Until 830 AM CDT.
  
* At 432 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Three to four inches of rain 
  have already fallen. Flash flooding is occurring or is imminent.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3382 9744 3391 9747 3390 9759 3395 9759
      3399 9767 3386 9783 3388 9793 3427 9793
      3429 9756 3458 9701 3450 9680 3450 9652
      3428 9652 3385 9717 3392 9721 3386 9726
      3389 9731 3385 9733 3388 9733 3382 9737

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 3:47 AM CDT, 46 minutes earlier.

Area forecast discussion, Oct 7, 3:47 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Norman OK
347 AM CDT Sun Oct 7 2018

.DISCUSSION...
Main concerns continue to be with heavy rainfall potential and to
a lesser degree, some isolated severe potential next couple of
days.

An area of heavy rainfall has already occurred across south
central Oklahoma overnight. This area should see a reprieve from
the heavier rainfall after this morning until possibly late
Tuesday. So for now will leave out of flood watch and continue to
monitor this area.

Focus for heavy rainfall will shift back west across western
Oklahoma and western north Texas later today and Monday as large
trough develops to our west. Trough opens up and shifts east and
northeast as we go through the day Tuesday. At that time expect to
see area of heavy rainfall shift east across the area.

Then expect a short period of drier weather before yet another
trough moves through the central part of the country, bringing
rain chances back to the area. Models have varying solutions as we
go into late this upcoming week into following weekend. Therefore
will not go too high with precip chances in any one period
beginning Thursday night, but maintain chance pops through much of
the remainder of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  69  77  67 /  80  70  50  70
Hobart OK         72  68  74  65 /  80  80  80  90
Wichita Falls TX  79  70  79  68 /  80  70  70  80
Gage OK           63  60  72  58 /  80  80  80  80
Ponca City OK     74  69  79  67 /  80  80  50  80
Durant OK         83  70  82  70 /  60  40  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday afternoon for OKZ004>029-033>038-044.

TX...Flood Watch through Tuesday afternoon for TXZ083>089.

&&

14/30
Hazardous weather outlook, Oct 7, 4:20 AM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
420 AM CDT Sun Oct 7 2018

OKZ004>048-050>052-TXZ083>090-080930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
420 AM CDT Sun Oct 7 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered showers and thunderstorms will continue across Oklahoma
and western north Texas today and tonight. A few strong to severe
storms will be possible by late this afternoon as daytime heating
results in modest instability. The chance for a few severe storms
will continue this evening as a developing low level jet creates a
more favorable wind field. Damaging wind gusts and marginally
severe hail will be the main impacts. Heavy rainfall will also be
a concern.

.Heavy rain...
Heavy rainfall is likely today and tonight, which may lead to
flooding, especially of low lying and poorly drained areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Chances for thunderstorms will continue across much of Oklahoma
and north Texas through the middle of the week. Strong to severe
storms will be possible at times, especially during the late
afternoon and evening hours Monday and Tuesday.

Large hail and damaging wind gusts will be the primary hazards
with any severe storms. Heavy rainfall associated with the
stronger storms may cause localized flooding.

.Heavy Rain...
Widespread moderate to heavy rainfall is likely through Tuesday,
which may lead to flooding, especially of low lying and poorly
drained areas. The prolonged period of moderate to heavy rains
will likely also create elevated levels on mainstem rivers.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:12 PM CDTSpecial Weather StatementOUNCarter33 min
Oct 6, 7:15 PM CDTSpecial Weather StatementOUNCarter30 min
Oct 6, 7:29 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love, Murray46 min
Oct 6, 7:44 PM CDTAreal Flood AdvisoryOUNCarter2 hr
Oct 6, 8:06 PM CDTRiver Flood WarningOUNCotton4 days
Oct 6, 8:08 PM CDTRiver Flood WarningOUNJackson, Kiowa, Tillman5 days
Oct 6, 8:12 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Love, Marshall, Murray, Pontotoc48 min
Oct 6, 8:40 PM CDTSpecial Weather StatementOUNLove35 min
Oct 6, 8:58 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Johnston, Marshall, Murray and 1 more47 min
Oct 6, 10:01 PM CDTAreal Flood AdvisoryOUNBryan, Carter, Coal, Johnston, Love, Marshall and 1 more119 min
Oct 7, 12:12 AM CDTAreal Flood AdvisoryOUNCarter, Jefferson, Love3 hr
Oct 7, 1:00 AM CDTAreal Flood AdvisoryOUNCarter, Johnston, Love, Marshall, Murray3 hr
Oct 7, 4:15 AM CDTAreal Flood AdvisoryOUNJefferson, Stephens3 hr
Oct 7, 7:49 AM CDTFlash Flood WarningOUNCotton3 hr
Oct 7, 7:56 AM CDTAreal Flood AdvisoryOUNComanche, Cotton, Jefferson, Stephens3 hr
Oct 7, 9:00 AM CDTRiver Flood WarningOUNBryan45 hr
Oct 7, 9:47 AM CDTRiver Flood WarningOUNCotton, Jefferson, Tillman6 days
Oct 7, 9:47 AM CDTRiver Flood WarningOUNJefferson, Love4 days
Oct 7, 9:48 AM CDTRiver Flood WarningOUNLove8 days
Oct 7, 9:49 AM CDTRiver Flood WarningOUNComanche, Cotton47 hr
Oct 7, 11:07 AM CDTAreal Flood AdvisoryOUNGreer, Harmon, Jackson3 hr
Oct 7, 12:45 PM CDTAreal Flood AdvisoryOUNBeckham, Greer, Jackson, Kiowa, Washita3 hr
Oct 7, 3:03 PM CDTSpecial Weather StatementOUNCanadian27 min
Oct 7, 3:14 PM CDTSpecial Weather StatementOUNCarter31 min
Oct 7, 3:17 PM CDTSpecial Weather StatementOUNJackson28 min
Oct 7, 3:33 PM CDTSpecial Weather StatementOUNCanadian27 min
Oct 7, 3:34 PM CDTSpecial Weather StatementOUNKiowa26 min
Oct 7, 3:47 PM CDTRiver Flood WarningOUNMajor, Woods, Woodward4 days
Oct 7, 3:48 PM CDTRiver Flood WarningOUNKingfisher, Logan5 days
Oct 7, 3:49 PM CDTRiver Flood WarningOUNDewey, Major, Woodward5 days
Oct 7, 3:52 PM CDTAreal Flood AdvisoryOUNBeckham, Greer, Jackson, Kiowa, Tillman, Washita3 hr
Oct 7, 4:06 PM CDTSevere Thunderstorm WarningOUNCarter39 min
Oct 7, 4:10 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian, Kingfisher, Washita3 hr
Oct 7, 4:21 PM CDTSpecial Weather StatementOUNCoal24 min
Oct 7, 4:27 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa48 min
Oct 7, 4:33 PM CDTSpecial Weather StatementOUNMurray27 min
Oct 7, 4:43 PM CDTFlash Flood WarningOUNGreer, Jackson, Kiowa3 hr
Oct 7, 4:46 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray44 min
Oct 7, 4:52 PM CDTSpecial Weather StatementOUNBryan23 min
Oct 7, 5:06 PM CDTTornado WarningOUNCarter, Garvin, Murray39 min
Oct 7, 5:15 PM CDTAreal Flood AdvisoryOUNCarter, Garvin, Murray2 hr
Oct 7, 5:20 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan40 min
Oct 7, 5:35 PM CDTSevere Thunderstorm WarningOUNCaddo40 min
Oct 7, 5:50 PM CDTSpecial Weather StatementOUNLogan25 min
Oct 7, 5:57 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal36 min
Oct 7, 6:05 PM CDTSpecial Weather StatementOUNComanche25 min
Oct 7, 6:12 PM CDTFlash Flood WarningOUNCaddo, Kiowa, Washita93 min
Oct 7, 6:12 PM CDTTornado WarningOUNNoble48 min
Oct 7, 6:23 PM CDTSevere Thunderstorm WarningOUNNoble, Payne52 min
Oct 7, 6:25 PM CDTSevere Thunderstorm WarningOUNCaddo50 min
Oct 7, 6:32 PM CDTSpecial Weather StatementOUNHughes28 min
Oct 7, 6:41 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Kiowa64 min
Oct 7, 6:43 PM CDTAreal Flood AdvisoryOUNGreer, Jackson, Kiowa62 min
Oct 7, 6:53 PM CDTSevere Thunderstorm WarningOUNCaddo22 min

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.